A 23-year-old Man With Acute Lung Injury After Using a Tetrahydrocannabinol-containing Vaping Device

A Case Report

Anthony Lucero; Niklas Eriksson; Carli Nichta; Kimberly Sokol

Disclosures

J Med Case Reports. 2021;15(70) 

In This Article

Abstract and Introduction

Abstract

Background: Vaping-associated lung injury is a newly emerging disease process with the potential for serious health implications and high mortality, even despite the lack of underlying lung disease. We present a case of a young, otherwise healthy patient with tetrahydrocannabinol vaping-associated lung injury.

Case Presentation: A 23-year-old Caucasian man with a past history of tetrahydrocannabinol vaping and benzodiazepine and methamphetamine abuse presented to the emergency department of our institution with a complaint of "feeling malnourished" over the past 5 days, along with associated fevers, cough, and vomiting. His past medical, surgical, family, and social histories were significant only for the recent use of marijuana vaping pens. Upon initial presentation, the patient appeared to be in significant respiratory distress. A computed tomographic scan of his chest demonstrated diffuse central predominant interstitial opacities, and he was admitted to the medical intensive care unit, where he was eventually intubated for hypoxic respiratory failure. No other cause of his respiratory failure was found, and it was ultimately believed that the patient had sustained a vaping-associated lung injury.

Conclusion: Tetrahydrocannabinol-containing vaping-associated lung injury is still poorly understood overall and is currently being investigated by the Centers for Disease Control and Prevention. In the meantime, physicians should consider vaping to be a public health emergency. We summarize the appropriate history, physical examination, appropriate workup, and therapies that physicians should be aware of in order to appropriately manage and treat patients presenting with suspected vaping-associated lung injury.

Introduction

According to the Centers for Disease Control and Prevention (CDC), as of 18 February 2020, there have been 2807 lung injury cases associated with the use of vaping products in the United States.[1] Sixty-eight deaths in 29 states have been confirmed.[1] On the basis of a recent issue of the CDC's Morbidity and Mortality Weekly Report, among 805 cases of vaping-associated lung injury (VALI), patients were mostly young adult males (69% male; 62% aged 18–34 years).[2] Tetrahydrocannabinol (THC)-containing products were implicated in 79.6% of case reports.[2] The THC-containing products linked to many of these cases have been obtained from unregulated sources, suggesting that there may be an additive that is further contributing to the disease.[3] Recent literature suggests additives such as vitamin E acetate, diacetyl, and methanol may be implicated in lung disease associated with vaping.[4,5] Cases reported thus far have shown various forms of pneumonitis, including acute eosinophilic pneumonia, organizing pneumonia, lipoid pneumonia, diffuse alveolar hemorrhage, and acute respiratory distress syndrome.[6,7] The mechanism of injury is not fully understood; however, given the severity of the disease and its association with vaping products, the CDC is currently recommending against the use of vaping products that contain THC.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....